Alert archive / Utah / High Wind Watches in 2012

High Wind Watch 14, NWS Salt Lake City, UT

December 1, 2012

NWS Salt Lake City, UT issued this high wind watch at Dec 1, 2012, 3:48 PM MST. It took effect at Dec 2, 2012, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 1, 2012, 3:48 PM MST (22:48 UTC)
In effect from
Dec 2, 2012, 9:00 AM MST
Expired
Dec 2, 2012, 4:29 AM MST
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WWUS75 KSLC 012248
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MST SAT DEC 1 2012


UTZ005-021200-
/O.NEW.KSLC.HW.A.0014.121202T1600Z-121203T0400Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
348 PM MST SAT DEC 1 2012

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING. 

* AFFECTED AREA: NORTHWEST UTAH.

* WINDS: 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE.

* TIMING: SOUTH WINDS WILL INCREASE EARLY SUNDAY MORNING AND
  BECOME STRONG BY LATE MORNING. THE WINDS WILL THEN SHIFT TO
  NORTHWEST BEHIND A COLD FRONT DURING THE EARLY EVENING HOURS
  BEFORE GRADUALLY DECREASING.

* IMPACTS: THE WINDS WILL AFFECT TRAVEL ALONG I-80 ACROSS WESTERN
  UTAH AS WELL AS HIGHWAY 30 ACROSS FAR NORTHWEST UTAH. HIGH
  PROFILE VEHICLES SHOULD USE EXTRA CAUTION WHEN TRAVELING ON
  THESE ROADWAYS ON SUNDAY. WIND-SENSITIVE OPERATIONS WILL ALSO BE
  AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH OR GUSTS OF 58
MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
527 
WWUS75 KSLC 021129
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 AM MST SUN DEC 2 2012

UTZ005-021900-
/O.UPG.KSLC.HW.A.0014.121202T1600Z-121203T0400Z/
/O.NEW.KSLC.HW.W.0019.121202T1700Z-121203T0600Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
429 AM MST SUN DEC 2 2012

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 11
PM MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.


* AFFECTED AREA: THE GREAT SALT LAKE DESERT AND MOUNTAINS OF
  NORTHWEST UTAH.

* WINDS: 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE.

* TIMING: STRONG SOUTH WINDS THIS MORNING WILL BECOME STRONGER
  LATE THIS MORNING. THESE WINDS WILL REMAIN STRONG UNTIL A COLD
  FRONT CROSSES THE AREA EARLY THIS EVENING. A BRIEF PERIOD OF
  STRONG WEST WINDS WILL FOLLOW THE COLD FRONT...WITH WINDS
  DECREASING LATE THIS EVENING.

* IMPACTS: STRONG SOUTHERLY WINDS WILL CREATE HAZARDOUS CROSS
  WINDS ALONG I-80 THROUGH THE SALT FLATS AND ALONG STATE ROUTE 30
  AND I-84 OVER EXTREME NORTHERN UTAH. HIGH PROFILE VEHICLES
  SHOULD USE EXTRA CAUTION WHEN TRAVELING ON THESE ROADWAYS.
  BOATERS ON THE GREAT SALT LAKE WILL ALSO EXPERIENCE DANGEROUS
  BOATING CONDITIONS DUE TO THE STRONG WINDS. WIND SENSITIVE
  OPERATIONS WILL ALSO BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. VEHICLES...ESPECIALLY
HIGH PROFILE VEHICLES...CAN BE DIFFICULT TO CONTROL AT TIMES IN
HIGH WINDS. MOTORISTS SHOULD TAKE EXTRA CAUTION.

THE STRONG SOUTH WINDS WILL CREATE DANGEROUS BOATING CONDITIONS
ON THE GREAT SALT LAKE. THESE WINDS WILL CREATE VERY CHOPPY WATER
WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. FOR YOUR PERSONAL
SAFETY...OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR
OUTINGS TODAY.

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS FROM THE UTAH
DEPARTMENT OF TRANSPORTATION
VISIT...HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX.

&&

$$

UTZ003-004-015-016-021900-
/O.NEW.KSLC.WI.Y.0039.121202T1700Z-121203T0600Z/
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
INCLUDING THE CITIES OF...SALT LAKE CITY...TOOELE...LEHI...
PROVO...NEPHI...DELTA...FILLMORE...BEAVER...CEDAR CITY...MILFORD
429 AM MST SUN DEC 2 2012

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 11 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 11 PM
MST THIS EVENING. 


* AFFECTED AREA: THE SALT LAKE AND TOOELE VALLEYS...THE SOUTHERN
  WASATCH FRONT...AND THE WEST CENTRAL AND SOUTHWEST VALLEYS OF
  UTAH. 

* WINDS: SOUTH WINDS OF 10 TO 20 MPH EARLY THIS MORNING WILL
  INCREASE INTO THE 20 TO 30 MPH RANGE WITH GUSTS NEAR 50 MPH BY
  THIS AFTERNOON.
 
* TIMING: SOUTH WINDS WILL INCREASE STEADILY THIS MORNING...THEN
  REMAIN STRONG AND QUITE GUSTY THIS AFTERNOON THROUGH EARLY THIS
  EVENING. WINDS WILL SHIFT TO THE WEST NORTHWEST BEHIND A COLD
  FRONT DURING THE EVENING. WINDS WILL REMAIN STRONG BEHIND THE
  FRONT FOR A BRIEF PERIOD...THEN DECREASE AS PRECIPITATION
  SETTLES IN BEHIND THE FRONT. 

* IMPACTS: STRONG SOUTHERLY WINDS WILL CREATE HAZARDOUS CROSS
  WINDS ALONG ALL MAJOR WEST TO EAST ROADWAYS IN THE ADVISORY
  AREA. HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION WHEN
  TRAVELING ON THESE ROADWAYS TODAY. WIND-SENSITIVE OPERATIONS
  WILL ALSO BE AFFECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSSWINDS WHICH CAN MAKE
DRIVING DIFFICULT.

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS FROM THE UTAH
DEPARTMENT OF TRANSPORTATION
VISIT...HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Dec 1, 10:17 AM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Dec 1, 10:17 AM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 AM MST SAT DEC 1 2012

.SYNOPSIS...THE MOIST WEST SOUTHWEST FLOW ACROSS THE REGION WILL
PERSIST THROUGH THE WEEKEND. A WEAK WEATHER SYSTEM WILL GRAZE FAR
NORTHERN UTAH TODAY...FOLLOWED BY A SECOND STRONGER AND COLDER
SYSTEM ARRIVING SUNDAY NIGHT.

&&

.DISCUSSION...A MILD AND MOIST SOUTHWEST FLOW REMAINS IN PLACE
ACROSS THE EASTERN GREAT BASIN THIS MORNING AHEAD OF A MEAN TROUGH
OVER THE EASTERN PACIFIC. WEAK RIPPLES EMBEDDED IN THE FLOW WILL
CONTINUE TO BRING MOSTLY MID AND CLOUDS TO MUCH OF THE AREA WITH
SOME POTENTIAL FOR LIGHT AMOUNTS OF PRECIPITATION OVER FAR NORTHERN
UTAH. ANY PRECIPITATION WILL RESULT IN VERY LITTLE SNOW
ACCUMULATION...AS SNOW LEVELS AND SNOW DENSITIES WILL REMAIN RATHER
HIGH TODAY.

THE LAST IN THIS CURRENT SERIES OF SHORTWAVE DISTURBANCES WILL SLIDE
ACROSS NORTHERN UTAH TOMORROW EVENING THROUGH TOMORROW NIGHT. THIS
WILL BE THE MOST POTENT IN THE WAVE TRAIN...WITH A WELL-DEFINED COLD
FRONT PUSHING THROUGH NORTHERN UTAH. SOUTH WINDS WILL INCREASE
TOMORROW AHEAD OF THIS SYSTEM AND REMAIN STRONG THROUGH THE PASSAGE
OF THE COLD FRONT. HOWEVER...SINCE THE SYSTEM WILL GRADUALLY WEAKEN
AS IT MOVES INLAND...WINDS OVER UTAH ARE NOT PROGGED TO BE AS STRONG
AS THEY ONCE WERE IN SOME PREVIOUS ITERATIONS OF THE MODELS. VERY
STRONG WINDS WILL OCCUR UPSTREAM OF UTAH...BUT THE LATEST MODEL RUNS
SUGGEST THAT THEY WILL WEAKEN CONSIDERABLY OVER UTAH. THAT BEING
SAID...GUSTY WINDS ARE STILL EXPECTED ACROSS PORTIONS OF NORTHERN
UTAH AND THE WESTERN VALLEYS AND WIND HIGHLIGHTS WILL LIKELY BE
NECESSARY.

PRECIPITATION SHOULD DEVELOP TOMORROW AFTERNOON...ESPECIALLY IN
AREAS FAVORED IN SOUTHWEST FLOW. SNOW LEVELS WILL BE HIGH DURING THE
DAYTIME HOURS AHEAD OF THE COLD FRONT...WITH 700MB TEMPERATURES 0C
OR WARMER SUGGESTING RAIN IN ALL AREAS EXCEPT ALONG THE HIGHEST
PEAKS. THE COLD FRONT IS SLATED TO ARRIVE ACROSS NORTHERN UTAH BY
EARLY TOMORROW EVENING...THEN PUSH THROUGH RAPIDLY AND REACH CENTRAL
UTAH BY 06Z WHERE IT WILL STALL AND WEAKEN. EXPECT A PERIOD OF
INTENSE PRECIPITATION ALONG THE FAIRLY STRONG BAROCLINIC ZONE ACROSS
NORTHERN UTAH TOMORROW EVENING. HOWEVER...THIS HEAVY PRECIPITATION
WILL QUICKLY TAPER TO SHOWERS AFTER MIDNIGHT. SNOW LEVELS ARE
EXPECTED TO REMAIN RATHER HIGH AS 700MB TEMPERATURES ONLY REACH
AROUND -6 OR -7C BY 06Z. SNOW LEVELS COULD BRIEFLY REACH THE VALLEY
FLOORS IF THE PRECIPITATION IS INTENSE ENOUGH...OTHERWISE THE
EXPECTATION IS THAT ACCUMULATING SNOWFALL WILL BE CONFINED TO THE
MOUNTAINS AND HIGHER VALLEYS. ALTHOUGH MOISTURE FIELDS REMAIN RATHER
SIGNIFICANT WITH MODEL PRECIPITABLE WATER OVER 0.6 INCHES...THE
SHORT DURATION OF THE STORM AND GENERALLY HIGH SNOW DENSITIES MAY
LIMIT SNOW ACCUMULATIONS TO ADVISORY AMOUNTS.

LIGHT PRECIPITATION MAY FIRE UP ALONG THE STALLED FRONTAL BOUNDARY
ACROSS SOUTHERN UTAH MONDAY. HIGH PRESSURE WILL THEN BUILD BRIEFLY
OVER THE AREA ON TUESDAY BEFORE A NEAR ZONAL FLOW PATTERN SETS UP
OVER THE AREA FOR THE MIDDLE PART OF THE WEEK.

FORECAST WAS UPDATED MAINLY TO REDUCE POPS FOR THE REMAINDER
OF THE MORNING...AND TO MAKE ADJUSTMENTS TO SKY AND WINDS FOR TODAY.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
FORECAST PERIOD. SOUTHERLY WINDS ARE EXPECTED THROUGHOUT THE
DAY...BECOMING OCCASIONALLY GUSTY THIS AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CHENG/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 1, 6:00 AM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST SAT DEC 1 2012

UTZ001>016-019>021-517-518-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SHOWERS WILL PERSIST NEAR THE IDAHO BORDER AS A WEAK WEATHER
DISTURBANCE RACES EAST THROUGH EASTERN IDAHO TODAY. UNSEASONABLY
MILD TEMPERATURES WILL CONTINUE ACROSS MUCH OF THE AREA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SECOND AND MORE POTENT STORM SYSTEM WILL ARRIVE LATE SUNDAY.
STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS SYSTEM ACROSS
THE WESTERN VALLEYS DURING THE DAY SUNDAY. AREAS OF HAZARDOUS TRAVEL
CONDITIONS WILL EXIST ACROSS MUCH OF WESTERN UTAH DUE TO THE STRONG
WINDS.

WIDESPREAD PRECIPITATION WILL ARRIVE WITH THE COLD FRONT FOR LATE
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. RAIN SHOWERS AND POSSIBLY A
FEW THUNDERSTORMS WILL FORM ALONG THE COLD FRONT ACROSS NORTHWEST
UTAH. SNOW LEVELS BEHIND THE FRONT WILL LOWER TO AROUND 6000 FEET...
WITH WIDESPREAD ACCUMULATING SNOWFALL ACROSS THE NORTHERN MOUNTAINS
AND HIGHER NORTHERN VALLEYS SUNDAY NIGHT. RAIN COULD BRIEFLY CHANGE
OVER TO SNOW IN SOME LOWER NORTHERN VALLEYS BUT WITH LITTLE IF ANY
ACCUMULATION.

A MODEST WARMING TREND BEGINNING EARLY IN THE UPCOMING WEEK WILL
LEAD TO ABOVE NORMAL TEMPERATURES ACROSS THE REGION TUESDAY AND
WEDNESDAY. A COLD FRONT WILL PRESS SOUTH ACROSS MUCH OF UTAH
WEDNESDAY NIGHT THROUGH THURSDAY. THIS FRONT WILL BRING SOME
PRECIPITATION TO NORTHERN AND CENTRAL UTAH...ALONG WITH MUCH COOLER
TEMPERATURES FOR THE END OF THE WEEK.

ANOTHER STORM SYSTEM COULD IMPACT THE NORTHERN OUTLOOK AREA
DURING THE MIDDLE AND LATTER PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:49 PM MSTWinter Weather AdvisorySLC36 hr

Nearby

High Wind Watches in Utah, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.